Skip to main content
Log in

Geometric Stability Analysis for Periodic Solutions of the Swift-Hohenberg Equation

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript

Abstract:

In this paper we describe invariant geometrical structures in the phase space of the Swift-Hohenberg equation in a neighborhood of its periodic stationary states. We show that in spite of the fact that these states are only marginally stable (i.e., the linearized problem about these states has continuous spectrum extending all the way up to zero), there exist finite dimensional invariant manifolds in the phase space of this equation which determine the long-time behavior of solutions near these stationary solutions. In particular, using this point of view, we obtain a new demonstration of Schneider's recent proof that these states are nonlinearly stable.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Additional information

Received: 30 January 1997 / Accepted: 6 April 1997

Rights and permissions

Reprints and permissions

About this article

Cite this article

Eckmann, JP., Wayne, C. & Wittwer, P. Geometric Stability Analysis for Periodic Solutions of the Swift-Hohenberg Equation . Comm Math Phys 190, 173–211 (1997). https://doi.org/10.1007/s002200050238

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s002200050238

Keywords

Navigation